Ask a doctor

Lower Lid Drooping and Wrinkling from Botox

I had a Botox treatment back on 9/11/2008 for crow's feet on both eyes. I saw some nice improvements to the lines in a week, butabout 6 weeks later I noticed that both lower lids became droopy, wrinkled, hollow-looking and physically felt tired. Every week that went by it got worse going from only having 1 wrinkle under each eye before treatment to now having 3-4.

The lower lid skin now looks like leather (excess skin with no elasticity) and the orbital rim has lost its fat, making it look like a separation between the upper cheek bone and lower eye lid. After 4 months, the crow's feet returned and the lower lids still look horrible, even worse when I smile.

It appears that my upper cheek bone has become raised, causing the uneven transition between the lower eye and cheek bone. When I slightly press on my upper cheek bone (where it is now raised), the orbital rim is filled in like it used to look before the injections. It seems, in my observation, that the fat in the orbital rim has dropped into to my upper cheek bones.

One doctor said that it's not the Botox, just a coincidence and that I'm just aging. I find it hard to believe that I aged almost five years in my eyes in just 6 weeks. Another doctor said that it was the Botox injections, and that it should resolve itself in time. It’s not getting any worse now (except that the crow’s feet returned adding more wrinkles), but my lower lids look so bad after 5 months that a plastic surgeon recommended eye lid surgery.

Before Botox, my eyes were perfectly fine, except for the crow’s feet. I’m 40 years old, but my eyes now make me look like I’m in my mid to upper 40’s. Please help me understand what has happened and if there is anything I can do to resolve this problem, or if it will, in fact, resolve itself.

Doctor Answers (7)

Discuss your concerns with your physician

+2

At five months, the vast majority of the Botox has worn off. What you are probably recognizing are the recurrence and/or progression of your natural aging process. I would advise that you return to your physician-injector and discuss your concerns. If pre-treatment photographs were taken, it will make the changes that you are describing more evident.

I hope your find this helpful!


Englewood Plastic Surgeon

Botox issues

+1

This is something that can not be answered without a formal exam. I suggest you discuss this in person with your treating physician.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

A strange scenario after Botox

+1

PTC,

The scenario that you describe is not typical for someone receiving Botox treatments. However, very often my patients describe the phenomenon of aging as appearing "almost overnight." I suspect that you are experiencing the same sort of realization, which has been heightened by the good response that you had to the Botox followed by its subsequent wearing off.

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 32 reviews

You might also like...

Botox may be unrelated to lower eyelid problems

+1

I don't have photographs of your eyes so it is difficult to give you specific advice. That being said, I am assuming from your description of the drastic changes in your cheek and lower eyelids, that you had something other than Botox injected. Botox just does not cause the changes your describing and only lasts 3 to 5 months. Did you get the injections by a board certified physician? Did your physician take before and after photographs? I recommend that you seek consultation with a board certified plastic surgeon.

Daniel Reichner, MD
Newport Beach Plastic Surgeon
4.5 out of 5 stars 9 reviews

It is not the Botox.

+1

Any Botox effect should be completely gone by now (over 5 months since treatment). Botox does not have long lasting or permanent effects. Also, it would not have taken 6 weeks after treatment for Botox to cause the drooping. You see the maximal effect of Botox at 2 weeks.

So I don't know why you have noticed rapid changes in your eyelids. But I am afraid they are not going to go away. Something that I have noticed: People look at themselves much more closely after they have had any treatment.

It does sound like you might benefit by lower blepharoplasty with fat repositioning or fat injections. Don't have fat removal! You will look more hollow.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

If it is from the Botox, it will resolve in 3 to 6 months.

+1

If your symptoms/concerns are from Botox, they will resolve within 3 to six months from your injections. Botox always goes away and does not leave permanent effects. You really need to post before and after pictures for us to review in order to give you specific advice. Often after a facial treatment such as dermal fillers or Botox injections, we all look more carefully at our faces and find asymmetries or other concerns that we did not notice before. However, when we look at the pre-injection photographs, we find that these issues were already present. Without your pictures, we are unable to give you an accurate assessment. Rest assured, however, Botox is not permanent. Good luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Possibly no relation between lower lid problems and Botox

+1

Botox is a temporary treatment for wrinkles caused by the pull of underlying muscles on skin. Botox is rated to last up to 6 months, but usually starts wearing off sooner.

I can't think of anything that the Botox does, or could cause that would suggest that it is the reason for your current problems. To me it doesn't make sense.

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 48 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.